Aesthetic Medicine
Aesthetic Medicine


6 MIN READ TIME

Anticoagulants in ansthetics

Bruising may seem like an obvious consequence of dermal fillers administration to injecting clinicians, but it can cause significant distress to some patients. Regardless of medication history, the potential for bruising must be explained so that patient expectations are managed. Prior to undertaking treatment a thorough drug history must be taken to establish any risk factors to treatment.

Anticoagulants and antiplatelets are particularly significant in increasing bruising risk. Their mode of action is to adjust the clotting cascade and slow down the rate of blood clotting. Gone are the days when anticoagulation was simply a matter of understanding the pharmacological properties of warfarin or aspirin. Over the last decade countless numbers of ‘me too’ anticoagulants and anti-platelets have come onto the market. This, in partnership with numerous national endeavours to optimise the care of patients with thrombosis or atrial fibrillation, has hugely increased the prescribing of anticoagulation for prevention or management of clots, especially for stroke prevention in atrial fibrillation. 1These newer anticoagulants are knows as ‘Direct Oral Anticoagulants’ as their action is primarily on factor Xa, excluding Dabigatran, which is a direct thrombin inhibitor.

There are four DOACs on the market: apixaban, dabigatran, edoxaban and rivaroxaban.plus the original anticoagulant, warfarin.

Anticoagulants and antiplatelets are not the only agent to change the clotting properties of the blood. Many medicines can have an impact on the clotting cascade, which can make looking after patients, as well as possibly minimising the risks of bleeding, complicated. Both Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) e.g. Ibuprofen, diclofenac or naproxen and selective serotonin reuptake inhibitors e.g. fluoxetine, citalopram, sertraline affect the aggregation of platelets. Vitamin E 2and numerous dietary supplements 3including garlic, omega 3 (contained in fish oils, seeds and seaweed) also decrease the rate of blood clotting. The list is ever growing and all these agents can impact the success and risk from a treatment.

While the number of agents that need to be considered may feel daunting, the newer anticoagulants have a significantly smaller half-life than warfarin. This might provide a potential opportunity for aesthetics procedures to be conducted with reduced risk of bleeding (compared with warfarin) through dose adjustment, but only after careful consideration of all the patients risk factors.

Sharron Gordon worked for more than 25 years in NHS practice in senior local, regional and national roles, specialising in thrombosis care as well as running anticoagulant clinics across clinical settings. Her work has been shortlisted for two HSJ awards and she has received an award from five patient charities for patient consultation support with anticoagulants. She currently runs her aesthetics clinic “The Secret Garden Winchester” specialising in holistic skincare journeys.

GILLIAN MURRAY

Gillian Murray (MPharm PG Dip Clin Pharm PG Dip Minor Illness INP) has been working in aesthetics since 2014. In addition to her aesthetic practice she holds both a senior lecturer and clinical academic position at Kings College London University, where she undertakes research and supports the delivery of the clinically enhanced prescribing programme (CEPIP) for nurse practitioners and advanced clinical pharmacists.

Before considering a dose adjustment the basic principle remains:

1. Will the patient benefit from this treatment and do the benefits outweigh the risks?

Discuss this with the patient, while providing them with less invasive options. So many options exist for optimising a patient’s skin. Optimising skincare as a starting point carries minimal risks and for some patients may be sufficient.

2. If the treatment is planned, does the patient need to continue with the medicine or supplement that’s adding risk?

It may be possible to substitute an NSAID with paracetamol for a period of time. Herbal supplements, many of which are poorly studied, can be stopped prior to treatment following a sensitive discussion with the patient to ensure that they know the importance of preventing side effects of treatment. The safest time period to stop is at least seven days before treatment to give the blood time to return to normal. Clearly antiplatelets and anticoagulants need to continue to prevent risk to the patient. It is never appropriate to stop them for an aesthetic treatment. It is therefore not beneficial to send them to the GP for review or make any suggested statement on a consent form that they should be stopped simply to satisfy an insurance company. This would cause real detriment to a patient.

3. If the patient needs to continue the medicine how can I safeguard my care as much as possible?

History taking is of huge value here when it comes to anticoagulation and antiplatelets. Patients can describe readily what happens to them when they bump themselves. A patient who describes bruising readily will have a greater propensity for getting a bruise than those who do not. It is really essential that a patient understands the risk for them and consents in full knowledge of the impact of the medicine on their treatment. Another way of reducing risk is through consideration of the frequency of dosing. Patients prescribed once a day DOACs will be better having their treatments at a trough level (immediately prior to their next dose) rather than a peak ( just after their dose), and daily doses can be adjusted to being taken post procedure if the risk of doing so is explained to the patient and they consent. Similar plans can be made for twice daily doses. It will therefore carry the least risk to the patient to minimise the delay in them taking their medicine by timing the procedure well, so it’s just before when they would usually take their dose.

4. Will the treatment be effective?

Treatments, like microblading, may not be as effective if bleeding is excessive as the blood mixes with pigments and this can mean that the result is not as crisp as desired. Irrespective of this risk the patient may still choose to go ahead.

5. Will my insurance cover me?

This is always important to consider. Some insurance companies may not offer cover to practitioners treating patients on anticoagulation, so it is important to know your scope of cover.

6. If the patient decides to pursue injectable treatment, how can I ensure the risk of bruising is fully considered?

If bruising is to be avoided around special events and work commitments, they should be advised that treatments should be done two weeks prior. If the patent is anxious about their partner, work colleagues, or friends seeing bruising they must be advised that bruising may be an inevitable consequence.

SUMMARY

The prescribing of anticoagulants has escalated in recent years. There are also countless other antiplatelet agents, medicines, vitamins and food supplements that affect the clotting of the blood and increase the risk of bleeding and bruising. All of these agents need careful review before aesthetics treatments to prevent the patients coming to unnecessary harm. In order to minimise these risks, time should be spent talking to the patient to mutually agree a path of least risk, while still helping them progress towards their goals. There are many options available to patients to minimise risk, including edits to skincare and skin treatments, which pose less risk than injectables. In partnership with this, substitutions of medication can be considered along with adjustments to dosing schedules to minimise the risk of harm.

REFERENCES

1. Anticoagulants | Prescribing information | Atrial fibrillation | CKS | NICE

2. On the mechanism of the anticlotting action of vitamin E quinone. -PMC (nih.gov)

3. Herbal remedies affecting coagulation: a review -PubMed (nih.gov)

This article appears in the June 2022 Issue of Aesthetic Medicine

Click here to view the article in the magazine.
To view other articles in this issue Click here.
If you would like to view other issues of Aesthetic Medicine, you can see the full archive here.

COPIED
This article appears in the June 2022 Issue of Aesthetic Medicine